Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 14, 2016, 9:39 AM CDT for Blue Earth County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2016, 9:39 AM CDT (14:39 UTC)
- Expired
- Jun 14, 2016, 10:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WWUS83 KMPX 141439
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT TUE JUN 14 2016
MNZ075-083-141515-
NICOLLET-BLUE EARTH-
939 AM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
NICOLLET...BLUE EARTH...
AT 937 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER SOUTHWESTERN BLUE EARTH COUNTY MOVING
NORTHEAST AT 30 MPH. 1 TO 2 INCHES OF RAIN ARE POSSIBLE WITH THIS
BATCH OF THUNDERSTORMS WITHIN AN HOUR.
LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...LAKE CRYSTAL...EAGLE LAKE...NICOLLET...MADISON
LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...GARDEN CITY...JUDSON AND
SKYLINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 112 AND 141.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 26 AND 59...AND NEAR MILE
MARKER 61.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4390 9437 4401 9437 4431 9431 4427 9402
4426 9403 4425 9401 4424 9402 4424 9377
4418 9377 4384 9414
TIME...MOT...LOC 1437Z 217DEG 25KT 4395 9419
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:59 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 14, 6:59 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 659 AM CDT TUE JUN 14 2016 .UPDATE... Issued at 647 AM CDT Tue Jun 14 2016 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 343 AM CDT Tue Jun 14 2016 Today and tonight...Surface analysis this morning shows a deepening surface low over western Nebraska with a snaking quasi-stationary front extending eastward into southeast Nebraska, northern Iowa and southern Wisconsin. Aloft, an upper level ridge axis is straddling the MN/WI border while a longwave trough lingers over the Rockies. Also shown is a shortwave trough axis in a NW-SE orientation from central North Dakota into western Iowa. These upper level features will gradually shift eastward over the next 24 hours, allowing the surface low to strengthen under the shortwave trough. In addition, the surface front will slowly lift north as a warm front, reaching a Montevideo-Minneapolis-Eau Claire line by late this evening with the surface low stepping from eastern SD into west-central MN. The surface low will then be near the Twin Cities by daybreak Wednesday morning. The moist airmass already in place will remain as such throughout this period, with surface dewpoints in the lower to middle 60s commonplace (with dewpoints up to 70 as far north as northern Iowa). The moisture will also remain fairly deep as PWATs are again in the 1.5 to 1.8 inch range. As the surface front to the south lifts north and the surface low approaches from the west, increased coverage of showers and thunderstorms will be expected to spread eastward mainly from the late morning hours in western Minnesota then points east later today through tonight. The deterministic models all have decent agreement on the precipitation emanating from the southwest so have been able to increase pops into the 80-90 percent area, especially tonight. There is some modest disagreement among speed/timing of the overall swath of precipitation from the southwest, but this will mainly impact severe weather implications. The increased instability with enhanced southwest flow aloft will allow for some decent updrafts which would promote storms containing large hail and damaging winds. The key factor will be how much clearing can be realized in advance of the precipitation. Given low clouds across the area, it may be difficult to break through to realize optimal instability but surface dewpoints are high enough as it is to mitigate some of that. However, some recent model trends are showing the surface low shifting more north than east while in South Dakota plus the cloud cover blowing off more efficiently than previous model runs. So, there could be some added instability than currently advertised. But, even if there was not so much of a severe threat, there is a heavy rain threat with possible flooding. Much of the area has already received 2 to 4 inches within the past 48 hours. In addition, an area from the northern Twin Cities metro southeastward through Goodhue county has received 4 to 8 inches of rain with locally higher amounts. The plentiful rain has hit flash flood guidance values significantly, dropping many counties in central and southeastern portions of the coverage area to near to below 2 inches within 3 hours. The complicating factor is that this will be more of a convective event rather than a purely stratiform event so there will be pockets of heavy rain rather than more widespread. Thus, after collaborating with neighboring offices, have opted against issuing a flash flood watch but will mention the hazard in the Hazardous Weather Outlook. Still, QPFs are in the 1-2 inch range for basin-wide averages so it is certainly reasonable for localized heavy rain and/or flooding issues. The clouds and being generally north of the warm front will help keep temperatures a bit cooler than has been experienced the past few days. Still mild temperatures for highs will be experienced today. Maximum temperatures will range from the lower 70s to lower 80s. .LONG TERM...(Wednesday through Monday) Issued at 343 AM CDT Tue Jun 14 2016 By tomorrow morning, the surface low will be in northern MN with the front still working through the forecast area. Cyclonic circulation aloft combined with potential vorticity working through the area will continue to produce showers and thunderstorms across parts of the area, mainly north central Minnesota and west central Wisconsin. The precipitation will work its way out of the forecast area through Wednesday night as the system pushes off to the east, and a ridge of high pressure pushes in from the north by Thursday morning. Thursday and Friday look dry as that surface high axis moves slowly through the area and the upper level ridge comes overhead. But, as we get into the weekend the southwesterly upper level flow will include shortwave energy that still looks to spark thunderstorm development across the region. Moisture convergence initially appears best across northern MN but there is plenty of disagreement about where exactly storms will be. Continued to advertise a chance of thunderstorms across the area given the questions in coverage and location at this time. Temperatures through the period will be near seasonal normals expect for Friday and possibly Saturday as the thermal ridge tries to push into our area. Still, temperatures during that period look slightly above normal, nothing extreme. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 647 AM CDT Tue Jun 14 2016 IFR ceilings fairly prevalent across the area this morning with a few spots down to IFR or lower ceilings. The degraded conditions are not expected to last long, possibly as late as 16z but likely more towards 14z-15z, with some partial clearing also possible. Convection is already showing up in the southwestern MN corner in response to a strong surface low over eastern SD. This low is expected to shift north today...bringing additional thunderstorms into western MN and then having these storms shift eastward through MN into western WI. Have timed the stronger storms via TEMPO groups then more steady rains will follow going into the evening hours. The rainfall will taper off late this evening but MVFR to IFR conditions may well develop during the overnight hours through daybreak Wednesday morning. KMSP...Have adjusted the MSP TAF to show more optimistic conditions after the morning IFR ceilings dissipate. Main issues will be timing in the convection, which could vary by a couple hours earlier than what is currently advertised. Short-term models have been constantly evolving this morning which may result in multiple amendments. After the initial strong thunderstorms push through...more steady rainfall is expected this evening into the early morning hours with possibly MVFR ceilings lasting longer than advertised. /OUTLOOK FOR KMSP/ THU...VFR. Wind NE 5-10 kts. FRI...VFR. Wind SE 5-10 kts. SAT...Mainly VFR. Chc MVFR/TSRA late. Wind SE 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...SPD AVIATION...JPC
Hazardous weather outlook, Jun 14, 4:53 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 453 AM CDT TUE JUN 14 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 453 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING LOW PRESSURE SYSTEM WILL ADVANCE INTO EXTREME NORTHEASTERN SOUTH DAKOTA LATER TODAY...BRING A WARM FRONT NORTH THROUGH MUCH OF MINNESOTA INTO WEST CENTRAL WISCONSIN. THUNDERSTORMS WILL LIKELY INITIATE AHEAD OF AN APPROACHING COLD FRONT IN WESTERN MN AND ADVANCE EAST THROUGH THE AFTERNOON AND EVENING. SEVERE WEATHER IS POSSIBLE ACROSS THIS AREA INCLUDING THE RISK OF LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 14, 8:07 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 AM CDT TUE JUN 14 2016
MNZ091-141400-
MARTIN-
807 AM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
MARTIN...
AT 806 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER FAIRMONT...INCLUDING I-90.
LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...TRIMONT...WELCOME...EAST CHAIN...DUNNELL...FOXLAKE...
FAIRMONT AIRPORT...WILBERT AND IMOGENE.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 107.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4356 9485 4383 9486 4382 9459 4367 9435
4353 9427
TIME...MOT...LOC 1306Z 180DEG 0KT 4370 9466
JRBSpecial weather statement, Jun 14, 9:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT TUE JUN 14 2016
MNZ075-083-141515-
NICOLLET-BLUE EARTH-
939 AM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
NICOLLET...BLUE EARTH...
AT 937 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER SOUTHWESTERN BLUE EARTH COUNTY MOVING
NORTHEAST AT 30 MPH. 1 TO 2 INCHES OF RAIN ARE POSSIBLE WITH THIS
BATCH OF THUNDERSTORMS WITHIN AN HOUR.
LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...LAKE CRYSTAL...EAGLE LAKE...NICOLLET...MADISON
LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...GARDEN CITY...JUDSON AND
SKYLINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 112 AND 141.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 26 AND 59...AND NEAR MILE
MARKER 61.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4390 9437 4401 9437 4431 9431 4427 9402
4426 9403 4425 9401 4424 9402 4424 9377
4418 9377 4384 9414
TIME...MOT...LOC 1437Z 217DEG 25KT 4395 9419
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:07 AM CDT | Special Weather Statement | MPX | Martin | 53 min |
| Jun 14, 10:30 AM CDT | Flash Flood Watch | MPX | Blue Earth, Faribault, Freeborn, Goodhue, Martin, Steele and 2 more | 12 hr |
| Jun 14, 11:19 AM CDT | Special Weather Statement | MPX | Waseca | 41 min |
| Jun 14, 2:48 PM CDT | Tornado Warning | MPX | Blue Earth, Watonwan | 42 min |
| Jun 14, 2:59 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 46 min |
| Jun 14, 3:21 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 54 min |
| Jun 14, 3:29 PM CDT | Tornado Warning | MPX | Blue Earth | 46 min |
| Jun 14, 3:37 PM CDT | Tornado Warning | MPX | Blue Earth | 38 min |
| Jun 14, 3:47 PM CDT | Flash Flood Warning | MPX | Blue Earth, Watonwan | 4 hr |
| Jun 14, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 56 min |
| Jun 14, 3:55 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 35 min |
| Jun 14, 4:04 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 41 min |
| Jun 14, 4:12 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 48 min |
| Jun 14, 4:28 PM CDT | Tornado Warning | MPX | Blue Earth | 32 min |
| Jun 14, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Le Sueur, Steele, Waseca | 57 min |
| Jun 14, 4:42 PM CDT | Tornado Warning | MPX | Le Sueur, Waseca | 19 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 49 min |
| Jun 14, 5:08 PM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur | 22 min |
| Jun 14, 5:16 PM CDT | Flash Flood Warning | MPX | Blue Earth, Le Sueur, Nicollet | 5 hr |
| Jun 14, 5:22 PM CDT | Special Weather Statement | MPX | Rice, Scott | 3 hr |
| Jun 14, 5:28 PM CDT | Special Weather Statement | MPX | Anoka, Dakota, Hennepin, Ramsey, Washington | 3 hr |
| Jun 14, 6:08 PM CDT | Special Weather Statement | MPX | Dakota, Goodhue | 37 min |
| Jun 14, 6:36 PM CDT | Special Weather Statement | MPX | Goodhue | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.